Alert archive / California / Dust Storm Warnings in 2016
Dust Storm Warning 5, NWS Las Vegas, NV
NWS Las Vegas, NV issued this dust storm warning at Aug 22, 2016, 4:41 PM PDT for Inyo County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2016, 4:41 PM PDT (23:41 UTC)
- Expired
- Aug 22, 2016, 7:00 PM PDT
- In force
- 2 hr
- Issued by
- NWS Las Vegas, NV
County Inyo County, CA
The radar
The Edwards AFB radar (KEYX), 158 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -312 J/kg
- Mixed-layer LCL
- 2354 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
623 WWUS75 KVEF 222341 NPWVEF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 441 PM PDT MON AUG 22 2016 CAZ522-230200- /O.NEW.KVEF.DS.W.0005.160822T2341Z-160823T0200Z/ DEATH VALLEY NATIONAL PARK- INCLUDING THE CITIES OF...FURNACE CREEK...STOVEPIPE WELLS... SHOSHONE 441 PM PDT MON AUG 22 2016 ...DUST STORM WARNING IN EFFECT UNTIL 7 PM PDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A DUST STORM WARNING...WHICH IS IN EFFECT UNTIL 7 PM PDT THIS EVENING. * TIMING...THROUGH 7 PM PDT. * WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS TO 40 MPH. * VISIBILITY...ZERO TO QUARTER MILE. * IMPACTS...IF YOU SEE AN ADVANCING WALL OF DUST...DO NOT DRIVE INTO IT IF AT ALL POSSIBLE. BLOWING DUST CAN QUICKLY REDUCE VISIBILITY...CAUSING ACCIDENTS...THAT MAY INVOLVE CHAIN COLLISIONS AND CREATE MASSIVE PILEUPS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A DUST STORM WARNING MEANS SEVERELY LIMITED VISIBILITIES ARE EXPECTED WITH BLOWING DUST. TRAVEL COULD BECOME EXTREMELY DANGEROUS. PERSONS WITH RESPIRATORY PROBLEMS SHOULD MAKE PREPARATIONS TO STAY INDOORS UNTIL THE STORM PASSES. && $$
1 follow-up statement
872 WWUS75 KVEF 230208 NPWVEF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 708 PM PDT MON AUG 22 2016 CAZ522-230315- /O.EXP.KVEF.DS.W.0005.000000T0000Z-160823T0200Z/ DEATH VALLEY NATIONAL PARK- INCLUDING THE CITIES OF...FURNACE CREEK...STOVEPIPE WELLS... SHOSHONE 708 PM PDT MON AUG 22 2016 ...DUST STORM WARNING HAS EXPIRED... THUNDERSTORMS THAT PRODUCED BLOWING DUST AND SAND THAT REDUCED VISIBILITY DOWN TO ZERO HAVE WEAKENED. THE BLOWING DUST WARNING HAS EXPIRED. $$
What forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this dust storm warning went out at Aug 22, 1:49 PM PDT, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 22, 1:49 PM PDT, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 149 PM PDT MON AUG 22 2016 .SYNOPSIS...Widespread thunderstorm activity is expected this evening and overnight as a weather system moves across the region. Drier conditions are expected Tuesday with shower chances generally confined to the higher terrain. Temperatures will be near or slightly below normal through the week. && .Short Term...through Tuesday night. Weak upper level low pushing through the area continues to generate shower and thunderstorm activity this afternoon. Convection so far has materialized across the Sierra and Mohave county and more recently isolated convection has increased across Lincoln/northern Nye county and the higher terrain of Clark County. High resolution models and the HRRR have been fairly consistent in suggesting thunderstorms in Lincoln county will develop into a larger scale complex and drift south into Clark and Mohave counties this evening, possibly impacting the Las Vegas Valley. Strong and gusty north winds will accompany this complex should it unfold as advertised. As the low pushes east tonight, greatest chances for storms will transition eastward to become focused across Mohave county and eastern Lincoln county. Overall thunderstorm intensity will be limited by fairly weak wind shear but strong and gusty outflow winds and localized flash flooding will be the primary concerns from storms which develop today and tonight. The I-15 corridor from Vegas to St. George as well as Lake Mead is likely to be impacted by thunderstorms moving southward out of Lincoln County late this evening. Drier air will move in Tuesday but scattered storms are still a good bet across the higher terrain of southern Nevada and northwest Arizona thanks to lingering moisture and instability. Some additional storms are also expected across the Sierra and Owens Valley. With this in mind I did bump PoPs up slightly across much of the region, and even included low chances across the Spring and Sheep range as well as the Mojave Preserve. .Long Term...Wednesday through Monday. Mid/upper trough will have exited to the east by Wednesday with a somewhat drier and more stable northwest flow over the forecast area. Thunderstorm chances appear to be minimal but cannot totally rule out an isolated afternoon thunderstorm over the Sierra and higher terrain of northern Mohave County. More shortwave energy will approach the area from the north Thursday, and with moisture not being totally flushed out, increasing thunderstorm chances are expected across mainly Lincoln and northern Mohave Counties. This shortwave will just very slowly drift east across the area keeping a chance of thunderstorms in the forecast through Saturday, again mainly for Lincoln and northern Mohave Counties. The models are in decent agreement moving the shortwave east of the area Sunday as high pressure builds over southern California. Isolated thunderstorms may still linger over higher terrain of northern Mohave County Sunday but the entire area should be dry by Monday. Temperatures through the long term look fairly close to normal Wednesday and Thursday then slight cooling for Friday and Saturday followed by warming to normal again Sunday and Monday as the southern California high starts to build. && .FIRE WEATHER...Numerous thunderstorms are expected across the area this afternoon, particularly across the Sierra, southern Nevada, and Northwest Arizona. Widespread clouds and moisture will keep local Relative Humidities elevated and winds will generally be light outside of thunderstorm outflow boundaries. Drier air will move in Tuesday but scattered storms remain possible across the higher terrain. Conditions will continue to dry out by midweek and onward but daily low chances for thunderstorms will persist in the mountains. Temperatures will be near seasonal normals. .AVIATION...For McCarran...Scattered thunderstorms remain possible through the evening hours with a good possibility of gusty north winds sometime in the 02-06z time period associated with thunderstorm outflow. Should this north push occur, wind speeds of 15 to 20 knots with gusts to 35 knots would be possible (Similar to last night).Otherwise...SCT-BKN clouds above 10k expected overnight. Drier conditions expected tomorrow but thunderstorms may persist across the Peach Springs Corridor and across the Clark County mountains. For the rest of southern Nevada...northwest Arizona...and southeast California...Scattered to numerous thunderstorms expected this evening and overnight mainly north of a Olancha-Lake Havasu line. Gusty surface winds and convective turbulence can be expected in these areas. Sct-Bkn clouds can be expected as well. Drier conditions expected Tuesday but scattered mountain thunderstorms will remain possible. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report significant weather, including any flooding and/or wind reports, according to standard operating procedures. && Short Term/Aviation/Fire Weather: Outler Long Term: Harrison For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
Nearby
Dust Storm Warnings in California, 2016Every dust storm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.